Critical Care Medicine-Neurologic Disorders>>>>>Shock States
Question 3#

A 56-year-old man with diffuse large B-cell lymphoma develops shortness of breath, wheezing, and hypotension while in the chemotherapy infusion center. His second infusion of rituximab treatment was initiated several minutes before the start of his symptoms. He was otherwise asymptomatic at the time of arrival to the infusion appointment.

His vitals signs are:

On examination, he is in acute distress with diffuse wheezing and urticaria are noted on his abdomen and chest.

What is the immediate first-line management?

a. Administer 50 mg diphenhydramine IV
b. Administer up to 5 mL of 1:1000 dilution epinephrine IM
c. Administer up to 5 mL of 1:1000 dilution epinephrine IV
d. Administer up to 0.5 mL of 1:10 000 dilution epinephrine IV
e. Administer up to 0.5 mL of 1:1000 dilution epinephrine IM

Correct Answer is E

Comment:

Correct Answer: E

The patient is experiencing anaphylaxis secondary to a rituximab infusion, as evidenced by bronchospasm, urticaria, and hypotension following the initiation of his second exposure to the medication. Epinephrine should be injected by the intramuscular (IM) route up to a dose of 0.5 mg as soon as anaphylaxis is recognized. This route achieves peak plasma concentrations quickly and reliably. Epinephrine has historically been labeled based on dilution, leading to confusion among providers. A dilution of 1:1000 refers to 1 mg/mL concentration. Therefore, to administer 0.5 mg, one administers 0.5 mL IM (answer E is correct; answers B, C, and D are incorrect). Intravenous epinephrine is reserved for refractory shock despite initial treatment and aggressive fluid administration. As anaphylaxis induces rapid vasoplegia and vascular leak, aggressive IV crystalloid resuscitation should be administered in the hypotensive patient. Diphenhydramine, H2 histamine antagonists, glucocorticoids, and inhaled beta-2 agonists are adjunctive therapies for anaphylaxis (answer A is incorrect). 

Reference:

  1. Simons FE, Ardusso LR, Dimov V, et al. World allergy organization anaphylaxis guidelines: 2013 update of the evidence base. Int Arch Allergy Immunol. 2013;162(3):193-204.